Dear doctor,
I have a problem with my menstrual periods. When I get them, they take long about two and a half or almost three weeks. I am not using any contraceptives yet the blood is clotted. More still, when I put on weight, my waistline becomes bigger than other parts of body and I also have a habit of spitting after brushing my teeth. What causes that? How can I handle the situation?
Jenifer

Dear Jenifer,
Periods are not the same for every woman. They could be regular or irregular, light or heavy, painful or pain-free, long or short etc and still being considered normal. However what is more common and regarded as normal is when women of a childbearing age bleed every 21 to 35 days, and it lasts three to seven days. One may bleed within those limits, and even change anytime and still be considered normal.

Taking more than one week having your periods is abnormal and it is likely to interfere with your normal lifestyle and lead to tiredness, shortness of breath or even lack of blood (anaemia). Though sometimes the cause may not be found, many times, imbalance in sex hormones (oestrogen and progesterone) which regulate the buildup of the lining inside the uterus which is shed during periods is a common cause. Lack of ovulation as well as hormonal contraception, are a major cause of this imbalance. Other causes include uterine fibroids, using a coil (intrauterine contraceptive and sometimes one may then need to remove it), bleeding problems (inherited or due to drugs especially painkillers) and infections in what is called pelvic inflammatory disease.

As you realise, the causes are numerous requiring that you see a doctor for management including checking out for cancers of the womb. Putting on weight especially around the waist is common as we grow older and is said to cause heart diseases requiring regulation by exercise and non dietary measures. Spitting after brushing is normal (provided it is not bloody) though if it is excessive it might mean that the toothpaste is irritating your oral structures which could be sick or the paste is bad (fake?) Rinsing your mouth thoroughly though might help but you need to see a dentist.

Dear doctor,
I’m 25 years old, I recently had to give a speech on my graduation day. Not only did my hands shake but my entire body as well. I had to stop mid way because my hands were shaking uncontrollably that I could not read what I was saying. Since then it has become worse and probably because my confidence got worse. I get anxious and my heart starts beating very fast. I cannot sign any serious document in the presence of people and speak in front of people. What can i do to stop it?
Worried N.F

Dear worried N.F,
A little nervousness before an event like a graduation speech is not necessarily a bad thing since it can even help to improve performance by increasing alertness. However, if nervousness seriously impairs one’s performance then it calls for remedy after a proper diagnosis since this might be part of a more serious psychological disorder or there might be an underlying medical condition. One then needs to visit a psychologist or psychiatrist for help but in most cases where no underlying cause is found, a few tips of how to cope with the problem is all that may be required.

It is unfortunate that, at a time when clear thinking and good performance are required, your hands get shaky, you sweat, palpitate and your mind goes blank. Nervousness has been a visitor to all of us but the degree or kinds of related reactions have many times varied with individuals, being most serious if there is an underlying problem. Being a normal reaction to stressful, unknown or intimidating circumstances, when it is not serious it demands no attention and giving a few more public speeches when you are properly prepared can steady ship.

When we encounter nervousness provoking situations, our bodies produce varying amounts of the so called stress hormones leading to the symptoms you describe. Other symptoms may include a dry mouth, rapid heartbeat, breathlessness, trembling, feeling flashes of heat or coldness, difficulty concentrating, and a stomach upset.

Dear doctor,
I was in Uganda a while ago and I was using Depo provera as a family planning method. I stopped using it six months ago but I still cannot get my periods. Do you think I will get pregnant in the future?
Sandra,
Lagos, Nigeria

Dear Sandra,
In a normal period, a balance between the female sex hormones, oestrogen and progesterone regulates the growth of the lining inside the womb (endometrium), which is shed as a period. Depo Provera a long acting progesterone only contraceptive may upset this balance leading to irregular and sometimes prolonged or heavy bleeding which usually abates after a year of use. Lack of a period becomes increasingly common then with longer use and may continue even when a woman has discontinued the contraceptive.

When one stops using Depo Provera injections, the period usually normalises within three to 10 months but she may take an average of nine to 12 months to become pregnant. So what is happening to you usually happens and even if you take longer than you expect to get pregnant this should be no cause for worry. That said you need to take a pregnancy test to be sure you are not pregnant already.

In Uganda many women fear pregnancy more than even HIV infection so that when they know they are protected by contraception against pregnancy they get more involved sexually sometimes taking this to reckless extremes. This then may lead to STDs and blocked fallopian tubes with a likelihood of infertility.Depo provera alone though may delay fertility but does not directly lead to infertility as many women would like to think unless of course other factors like fibroids and blocked fallopian tubes set in.

Answers by Dr Vincent Karuhanga